Nutrition Diva answers a listener question about antibiotics being related to lactose intolerance and discusses ways to help promote lactase production.
Q. Over the years I've gotten to the point where I can't drink or eat dairy without symptoms of lactose intolerance. I have read somewhere that taking antibiotics upsets your digestive system--and I've certainly taken enough of those in my lifetime. Could that have caused me to become lactose intolerant? Is there any way to encourage your body to create more lactose?
A. Symptoms of lactose intolerance (gas pains, bloating, and other digestive discomforts) occur when your body doesn't produce enough of the enzyme lactase to properly digest the natural sugars found in dairy products (lactose). It's unlikely that taking antibiotics would cause lactose intolerance--but there are two ways that probiotic foods like yogurt could help ease the symptoms.
For one thing, cultured milk products like yogurt are lower in lactose than regular, uncultured dairy products. Also, the friendly bacteria found in yogurt may help your body digest milk more easily.
For more on probiotic foods and all they can do for you, see this episode from the Nutrition Diva archives: Cultured and Fermented Foods
According to GirlfriendMD, consuming dairy products regularly and in gradually increasing amounts may also encourage your body to produce more lactose.
For more tips on how to overcome lactose intolerance, see this episode of her terrific podcast: Why You Don't Have to Avoid Dairy if You're Lactose Intolerant.
Image courtesy of Shutterstock